Missouri, 2018

Flash Flooding and Hail in Missouri, May 23 to 25, 2018

May 23 to 25, 2018 · NWS SGF · 17 events in 9 counties and zones

Several rounds of severe thunderstorms impacted the Ozarks Region with large hail, damaging wind gusts, and heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Several rounds of severe thunderstorms impacted the Ozarks Region with large hail, damaging wind gusts, and heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 23, 11:22 AM CST, 2 hours 32 minutes earlier.

Area forecast discussion, May 23, 11:22 AM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1222 PM CDT Wed May 23 2018

...Updated for 18Z Aviation Discussion...

.SHORT TERM...(Today and tonight)
Issued at 229 AM CDT Wed May 23 2018

Muggy conditions were across the entire CWA early this morning
with temperatures in the mid 60s to low 70s and generally dew
point depressions of around 1 or 2 degrees. With a calm or very
light wind, we could see some patchy areas of fog redevelop again
towards morning.

A weak area of upper level low pressure was located underneath a
ridge near the ARKLATX region and is expected to lift north over
eastern Oklahoma and western Arkansas during the day today. The
atmosphere should become uncapped by late morning with enough
instability and moisture for more widespread convection today,
mainly from late morning into the early evening. The higher pops
will be closer to the low over our southwest CWA with lowest pops
to the northeast. Shear is expected to remain fairly weak so the
overall severe weather risk is low.

Thunderstorm coverage should diminish after sunset and be more
confined to areas over southern MO through the mid to late
evening.

Highs today may be a bit lower today with more cloud cover and
more widespread convection, with the lower readings in the
southwest CWA in the low to mid 80s. Mid to upper 80s are expected
in the northeast CWA.

.LONG TERM...(Thursday through Tuesday)
Issued at 229 AM CDT Wed May 23 2018

Showers and thunderstorms will remain possible on nearly a daily
basis with mainly diurnal convection expected. A disturbance in
the upper level flow on Friday may bring about a chance of more
organized convection late in the day across our western CWA.

A tropical low in the Gulf will eventually push inland early next
week. The ECMWF is still much further to the west with it's track
and does bring some of that moisture and rainfall into MO by
midweek, while the GFS keeps the majority of the rainfall over the
southeast U.S.

A deep low currently off the west coast will slowly push inland on
Friday and into the Rockies over the weekend. Upper ridging will
be over the central U.S. However instability and some energy
underneath the ridge will allow for diurnal convection on a daily
basis. Highs each day will be from the mid 80s to around 90.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1222 PM CDT Wed May 23 2018

Scattered to numerous showers and storms have formed over
northeast Oklahoma, northwest Arkansas and southern Missouri. The
most concentrated area will be across far southwest Missouri
through the early evening hours before dissipating. Confidence not
high in storms directly impacting the terminals though and have
kept VCTS for all 3 sites. Any convection that does affect the
terminals will be capable of heavy downpours of rain reducing
visibilities along with gusty winds with MVFR to IFR flight
conditions possible. Otherwise, expect VFR flight conditions
through the forecast period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Raberding
Hazardous weather outlook, May 23, 10:51 AM CST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1151 AM CDT Wed May 23 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241700-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1151 AM CDT Wed May 23 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited flooding risk.
  Limited lightning risk.
  Elevated fog risk.

DISCUSSION...

  Scattered thunderstorms will be possible this afternoon into the
  early evening. The best chance for rainfall will be over the
  southwest corner of Missouri and into southeast Kansas. The main
  threat from these storms will be cloud to ground lightning, wind
  gusts to 30 mph and heavy downpours of rain. Due to the expected
  slow movement of the storms localized flash flooding is possible,
  especially in urban areas and low water crossings.

  Patchy fog will be possible late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

  Isolated to scattered thunderstorms will be possible from
  Thursday into early next week. Organized or widespread severe
  weather is not expected at this time, however some storms may
  produce locally gusty winds and small hail.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Raberding

The radar

The Springfield radar (KSGF), 62 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 5 flash flood, 3 heavy rain, 1 hail, 1 lightning. Local standard time, as filed.

Hail, Stone

When
May 23, 1:54 PM CST
Where
Stone County, 1.31 mi ENE of Notch
Measured
1 in hail
Reported by
Social Media
Coordinates
36.680, -93.330

Thunderstorm Wind, Dade

When
May 23, 4:09 PM CST
Where
Dade County, 0.88 mi NW of Arcola
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.540, -93.930

A pole barn was moved and several trees were blown down. There was minor damage to a house.

Thunderstorm Wind, Greene

When
May 25, 3:30 PM CST
Where
Greene County, 1.3 mi ENE of Mentor
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.130, -93.180

A large tree was broken in half.

Heavy Rain, Dent

When
May 25, 4:39 PM CST
Where
Dent County, Lake Spg
Reported by
Public
Coordinates
37.780, -91.680

A storm total rainfall of 3.57 inches was report.

Thunderstorm Wind, Taney

When
May 25, 4:42 PM CST
Where
Taney County, 1.49 mi NNW of Bradleyville
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
36.800, -92.910

Several large tree limbs and power lines were blown down near Highway 125.

Heavy Rain, Douglas

When
May 25, 5:07 PM CST
Where
Douglas County, 0.88 mi NW of Ava
Reported by
Amateur Radio
Coordinates
36.960, -92.660

A storm total rainfall of 1.50 inches was reported.

Thunderstorm Wind, Ozark

When
May 25, 5:20 PM CST
Where
Ozark County, 0.89 mi SE of Thornfield
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.710, -92.660

Several large tree limbs were blown down in Thornfield.

Thunderstorm Wind, Taney

When
May 25, 5:20 PM CST
Where
Taney County, 1.49 mi NNW of Bradleyville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
36.800, -92.910

There were large tree limbs and power lines blown down near Skyline Road and Highway 125.

Thunderstorm Wind, Christian

When
May 25, 5:25 PM CST
Where
Christian County, 3.93 mi E of Garrison
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
36.820, -92.950

Several large tree limbs and power lines were blown down.

Flash Flood, Dent

When
May 25, 5:30 PM CST to 7:30 PM CST
Where
Dent County, 1.29 mi ESE of Lake Spg to 1.32 mi ESE of Lake Spg
Cause
Heavy Rain
Reported by
Public
Coordinates
37.770, -91.660

There was video showing a road covered with fast flowing water.

Lightning, Ozark

When
May 25, 5:35 PM CST
Where
Ozark County, 2.15 mi SSE of Hammond
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.640, -92.640

Lightning knocked out power at Highway D and County Road 863.

Heavy Rain, Taney

When
May 25, 5:40 PM CST
Where
Taney County, 1.49 mi NNW of Bradleyville
Reported by
Trained Spotter
Coordinates
36.800, -92.910

A storm total rainfall of 1.60 inches was reported.

Thunderstorm Wind, Wright

When
May 25, 5:40 PM CST
Where
Wright County, 2.31 mi ESE of Norwood
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.110, -92.390

The Norwood Fire Department reported several trees were blown down.

Flash Flood, Ozark

When
May 25, 6:35 PM CST to 8:35 PM CST
Where
Ozark County, 0.89 mi SE of Pondfork to 0.85 mi SE of Pondfork
Cause
Heavy Rain
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
36.690, -92.690

A home was flooded between Longrun and Thornfield. The flood water was up to the deck of the house.

Flash Flood, Ozark

When
May 25, 6:50 PM CST to 8:50 PM CST
Where
Ozark County, 0.55 mi E of Pondfork to 0.63 mi E of Pondfork
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.700, -92.690

Water was two feet over the road.

Flash Flood, Ozark

When
May 25, 7:03 PM CST to 9:03 PM CST
Where
Ozark County, 0.69 mi S of Longrun to 0.74 mi S of Longrun
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.640, -92.720

Water was over the roadway.

Flash Flood, Ozark

When
May 25, 7:45 PM CST to 9:45 PM CST
Where
Ozark County, 2.15 mi SSE of Isabella to 2.29 mi SSE of Isabella
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
36.550, -92.440

Highway T had up to half a foot of moving water over the road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754181, 754186, 754187, 754182, 754188, 754183, 754189, 754190, 754191, 754176, 754185, 754184, 754192, 754177, 754178, 754179, 754180.